Connecticut, 2014

Damaging Winds in Connecticut, July 3, 2014

July 3, 2014 · NWS BOX · 3 events in 3 counties and zones

An approaching cold front, combined with tropical moisture in advance of Hurricane Arthur, produced two rounds of showers and thunderstorms during the afternoon and evening. The storms in the evening produced wind damage across parts of northern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An approaching cold front, combined with tropical moisture in advance of Hurricane Arthur, produced two rounds of showers and thunderstorms during the afternoon and evening. The storms in the evening produced wind damage across parts of northern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 6:35 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 3, 6:35 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
735 PM EDT THU JUL 3 2014

.SYNOPSIS...
     TROPICAL STORM CONDITIONS LIKELY FRIDAY NIGHT FOR THE COASTAL
WATERS SOUTH OF MARTHAS VINEYARD AND NANTUCKET AND EAST OF CAPE
COD...

VERY MOIST AND UNSTABLE AIR MASS AHEAD OF A SLOW MOVING FRONT
BRING SCATTERED SHOWERS AND THUNDERSTORMS THOUGH THIS
EVENING...ESPECIALLY AREAS NORTH AND WEST OF BOSTON. MORE
WIDESPREAD SHOWERS/THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED FRIDAY INTO FRIDAY NIGHT. TROPICAL STORM ARTHUR WILL
PASS SOUTHEAST OF OUR REGION FRIDAY NIGHT SATURDAY HAVING A
SIGNIFICANT IMPACT ON THE MARINE COMMUNITY. HIGH PRESSURE THEN
BUILDS OVER NEW ENGLAND WITH FAIR AND DRY WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THROUGH 10 PM... LINE OF THUNDERSTORMS MOVING IN FROM NEW YORK
WILL ARRIVE AT THE EAST COAST ABOUT 10PM TO 1030 PM. OBSERVATIONS
AT POU SHOWED PEAK GUST OF 39 KNOTS...SO AT LEAST INITIALLY WE
WILL EXPECT STRONG GUSTS WITH THESE STORMS. ADJUSTMENTS TO THE
REMAINDER OF THE FORECAST TO MATCH CURRENT OBS. A SVR TSTM WATCH
CONTINUES THROUGH 10 PM FOR WESTERN/CENTRAL/NORTHEAST PARTS OF
OUR AREA.

TONIGHT... REMAINS OF THE COLD FRONT WILL SETTLE OVER SOUTHERN NEW
ENGLAND. LINE OF SHOWERS/TSTMS OVER CENTRAL NY/PA MOVING NORTHEAST
EXTRAPOLATES TO WESTERN NEW ENGLAND AROUND 10-11 PM. MEANWHILE A
PLUME OF MOISTURE EXTENDING NORTH FROM HURRICANE ARTHUR WILL FEED
INTO THE FRONT AND GENERATE MORE SHOWERS/TSTMS WITH HEAVY DOWNPOURS.
AND THE UPPER JET WILL SWEEP OVER NEW ENGLAND PROVIDING DYNAMIC
SUPPORT. THIS WILL CONTINUE A CONCERN FOR FLASH FLOODING OVERNIGHT.
WE WILL CONTINUE THE FLASH FLOOD WATCH FOR THE CT VALLEY FROM
CHESHIRE CO NH TO HAMPDEN CO MASS. MAY NEED TO  EXPAND IT BASED ON
THE EVENTUAL EXTENT OF AFTERNOON CONVECTION.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
TROPICAL MOISTURE AND REMAINS OF THE COLD FRONT AND APPROACH OF
HURRICANE ARTHUR UP THE COAST.  HIGH POPS FOR SHOWERS/TSTMS. THETA E
RIDGE STARTS THE MORNING OVER EASTERN MASS/RI...EXPECT THIS TO BE
THE FAVORED AREA FOR CONVECTION. BUT POPS WILL BE AT LEAST AT LIKELY
LEVELS ALL PARTS OF OUR FORECAST AREA.  THE PRECIP WILL BE
SHOWERY...SO EXPECT RAIN-FREE PERIODS DURING THE DAY. BUT STILL A
WARM AND MUGGY DAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...
HIGHLIGHTS...
* TROPICAL STORM ARTHUR EXPECTED TO PASS SOUTHEAST OF US FRI NIGHT
* HIGH PRESSURE RETURNS FOR THE WEEKEND
* INCREASING HEAT AND HUMIDITY EARLY NEXT WEEK

DURING FRIDAY NIGHT ARTHUR MAKES ITS CLOSEST APPROACH TO SOUTHERN
NEW ENGLAND. THE ECMWF AND NAM TAKE THE CENTER OF ARTHUR JUST S/E OF
THE 40N 70W BENCHMARK...WHILE THE GFS CONTINUES TO BE CLOSER TO
NANTUCKET.  THE NHC TRACK CONTINUES TO HAVE ARTHUR MOST LIKELY
PASSING NEAR OR JUST S/E OF THE BENCHMARK. ARTHUR WILL LIKELY BE
CLOSE ENOUGH TO BRING THE THREAT OF HEAVY RAINS.  THE MAIN HEAVY
RAIN THREAT INTO FRIDAY NIGHT LOOKS TO BE ACROSS EASTERN MA AND RI.
RAINS FROM ARTHUR LATE FRI/FRI NIGHT COULD TOTAL 2 TO 4 INCHES IN
THAT AREA...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. IN
ADDITION...TROPICAL STORM FORCE WINDS ARE EXPECTED ON THE COASTAL
WATERS SOUTH AND EAST OF NANTUCKET.

THE CAPE AND ISLANDS WILL LIKELY SEE SOME TROPICAL STORM FORCE WIND
GUSTS /34 KTS OR GREATER/ DURING THE OVERNIGHT HOURS. IN ADDITION...
A TROPICAL STORM WARNING IS NOW IN EFFECT FOR THE FAR
SOUTHEASTERNMOST OF OUR COASTAL WATERS...WHERE GUSTS TO 45 KT ARE
EXPECTED. THE HIGHEST WINDS FROM HURRICANE ARTHUR ARE EXPECTED TO
REMAIN WELL OFFSHORE.

SATURDAY...ARTHUR CONTINUES TO MOVE TO THE NORTHEAST...EVENTUALLY
BECOMING ABSORBED IN THE MID LEVEL TROUGH OVER NOVA SCOTIA. HEAVY
RAINS EXPECTED TO COME TO AN END ALONG EASTERN MA SATURDAY
MORNING...POSSIBLY BEFORE THEN. SKIES WILL CLEAR AS HIGH PRESSURE
BUILDS IN BEHIND THE COLD FRONT. TEMPERATURES ARE EXPECTED TO REACH
INTO THE UPPER 70S TO LOW 80S...BUT THE AIRMASS WILL BECOME
NOTICEABLY LESS HUMID AND MORE COMFORTABLE WITH A NORTHWEST WIND.

SATURDAY NIGHT AND SUNDAY...HIGH PRESSURE CROSSES THE AREA DURING
THE WEEKEND. QUIET AND DRY WEATHER IS EXPECTED.

MONDAY THROUGH TUESDAY...EXPECT INCREASING HEAT AND HUMIDITY MONDAY
AND TUESDAY AS SOUTHWESTERLY SURFACE WINDS RETURN.  A COLD FRONT MAY
CROSS THE AREA DURING THE MONDAY NIGHT TO TUESDAY
TIMEFRAME...BRINGING THE RENEWED CHANCE FOR SHOWERS AND
THUNDERSTORMS.

WEDNESDAY AND THURSDAY...IT IS POSSIBLE THAT A WEAK HIGH PRESSURE
WILL MOVE OVER OUR AREA...BUT WITH AXIS OF UPPER TROUGH MOVING IN
THERE MAY STILL BE A CHANCE FOR SHOWERS. GOING WITH SLIGHT CHANCE
POP.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

THROUGH 10 PM... VFR AHEAD OF LINE OF TSTMS MOVING IN FROM NEW
YORK. EXPECT MOSTLY VFR CIGS BUT MVFR VSBYS IN TSTMS. HEAVIER
DOWNPOURS COULD RESULT IN IFR VSBYS BRIEFLY. PEAK GUSTS AT POU
WERE NEAR 40 KNOTS...WILL INCLUDE STRONG GUSTS AT BDL AND BAF AND
AMEND FARTHER EAST IF THE WINDS REACH THE CT VALLEY.

OVERNIGHT...MODERATE CONFIDENCE. FOG AND LOW CLOUDS DEVELOP AGAIN
OVERNIGHT ESPECIALLY IN RI AND SOUTHEAST MASS WITH IFR/LIFR CIGS AND
VSBYS.

FRIDAY... MODERATE CONFIDENCE. IFR CIGS/VSBYS IN MORNING FOG...THEN
VFR DURING THE DAY WITH PERIODIC MVFR/IFR CIGS/VSBYS IN
SHOWERS/TSTMS. RAIN WON/T OCCUR ALL THE TIME...BUT EXPECT FREQUENCY
TO INCREASE DURING THE AFTERNOON AS HURRICANE ARTHUR APPROACHES UP
THE COAST.

KBOS TAF...MODERATE CONFIDENCE. VFR THROUGH THIS EVENING WITH MVFR
AFTER MIDNIGHT AND POSSIBLY A COUPLE OF HOURS OF IFR TOWARD
MORNING.

KBDL TAF...MODERATE CONFIDENCE. VFR THROUGH THIS EVENING WITH IFR
CIGS/VSBYS POSSIBLE AFTER MIDNIGHT...IMPROVING FRIDAY MORNING.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

FRIDAY NIGHT...MODERATE CONFIDENCE. MVFR CONDITIONS IN LINGERING
SHOWERS BECOMING VFR LATE BDL/BAF/ORH AND VICINITY.  MHT/BOS/PVD AND
EAST...MVFR/IFR CONDITIONS LIKELY IN LOW CLOUDS...FOG...AND HEAVY
RAIN. NW WIND GUSTS TO 30 KT POSSIBLE AT CAPE AND ISLAND TERMINALS.

SATURDAY...MODERATE CONFIDENCE. VFR BDL/BAF/ORH AND VICNINITY. TO
THE EAST...POTENTIAL MVFR/IFR CONDITIONS TO START THE DAY IN LOW
CLOUDS...FOG...AND HEAVY RAIN EARLY SATURDAY...WITH GUSTS AROUND
25KTS POSSIBLE TO START. CONDITIONS IMPROVING TO VFR FOR
MIDDAY/AFTERNOON.

SATURDAY NIGHT THROUGH MONDAY...HIGH CONFIDENCE.  MAINLY VFR.

TUESDAY...HIGH CONFIDENE. MAINLY VFR WITH SCATTERED MVFR CIGS/VSBYS
IN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TONIGHT AND FRIDAY...
WINDS WILL BE GENERALLY BELOW 25 KNOTS TONIGHT AND FRIDAY. SEAS
AROUND 5 FEET ON THE SOUTHERN OUTER WATERS AND LESS THAN 5 FEET
FARTHER NORTH. SHOWERS AND TSTMS THIS EVENING AROUND/NORTH OF CAPE
ANN...AND THESE COULD PRODUCE WIND GUSTS OVER 35 KNOTS. ADDITIONAL
SHOWERS/TSTMS ALL AREAS ON FRIDAY. SHOWER COVERAGE INCREASES
FRIDAY AFTERNOON ALONG THE SOUTHERN WATERS AS HURRICANE ARTHUR
APPROACHES.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

     TROPICAL STORM CONDITIONS ARE LIKELY FRIDAY NIGHT FOR THE COASTAL
WATERS SOUTH OF MARTHAS VINEYARD AND NANTUCKET AND EAST OF CAPE
COD...

FRIDAY NIGHT...MODERATE CONFIDENCE.  TROPICAL STORM ARTHUR IS
FORECAST TO PASS NEAR THE BENCHMARK FRIDAY NIGHT. THIS WILL BRING A
PERIOD OF HIGH SEAS AND STRONG WINDS TO THE SOUTHEAST WATERS FRI
NIGHT INTO SATURDAY. TROPICAL STORM CONDITIONS ARE LIKELY FRIDAY
NIGHT FOR THE COASTAL WATERS SOUTH OF MARTHAS VINEYARD AND NANTUCKET
AND EAST OF CAPE COD...IN THIS AREA A TROPICAL STORM WARNING IS IN
EFFECT FOR FRIDAY NIGHT. THIS SYSTEM IS LIKELY TO HAVE A SIGNIFICANT
IMPACT ON THE MARINE COMMUNITY.

SATURDAY...MODERATE CONFIDENCE. WINDS AND SEAS DIMINISH SLOWLY
SATURDAY AS ARTHUR MOVES AWAY FROM THE REGION.

SATURDAY NIGHT THROUGH SUNDAY...MODERATE CONFIDENCE.  QUIET BOATING
WEATHER.

SUNDAY NIGHT INTO TUESDAY...MODERATE CONFIDENCE.  EXPECT INCREASING
SW WINDS SEAS ON COASTAL WATERS AHEAD OF AN APPROACHING COLD
FRONT...WITH SMALL CRAFT CONDITIONS POSSIBLE.

&&

.HYDROLOGY...
THE ATMOSPHERE IS JUICY WITH PRECIP WATER VALUES 1.7 TO 2.0
INCHES. WITH NO SIGNIFICANT CHANGE EXPECTED THROUGH FRIDAY
NIGHT...THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAINFALL THROUGH THIS TIME. THIS WILL MEAN A
CHANCE FOR URBAN AND SMALL STREAM FLASH FLOODING. RIVERS AND
STREAMS ARE GENERALLY AT NORMAL LEVELS FOR THIS TIME OF
YEAR...EXCEPT BELOW NORMAL ACROSS EASTERN MA AND NORTHERN RI.
BECAUSE OF THIS...LARGER TRIBUTARY AND MAINSTEM RIVERS WOULD BE
MORE DIFFICULT TO FLOOD.

A FLASH FLOOD WATCH CONTINUES INTO THIS EVENING ACROSS PORTIONS
OF WESTERN MASSACHUSETTS AND SOUTHWESTERN NEW HAMPSHIRE.

FLASH FLOOD WATCHES WILL LIKELY BE NEEDED FOR AT LEAST SE HALF OF
AREA FOR FRIDAY BUT WILL WAIT TIL THIS EVENING BEFORE PULLING
TRIGGER ON THAT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...TROPICAL STORM WARNING FOR MAZ022-024.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MAZ002-003-
     008>011.
NH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NHZ011.
RI...NONE.
MARINE...TROPICAL STORM WARNING FOR ANZ231-232-254-255.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT FRIDAY
     FOR ANZ256.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...WTB/RLG
SHORT TERM...WTB
LONG TERM...NMB
AVIATION...WTB/RLG/NMB
MARINE...WTB/NMB
HYDROLOGY...
Hazardous weather outlook, Jul 3, 3:16 PM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
416 PM EDT THU JUL 3 2014

MAZ002-003-008>011-NHZ011-042030-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
CHESHIRE NH-
416 PM EDT THU JUL 3 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY. THESE STORMS WILL
PRODUCE HEAVY RAINFALL AND COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ004>007-012-014-026-NHZ012-015-042030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
416 PM EDT THU JUL 3 2014

...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY INTO FRIDAY NIGHT.
THESE STORMS WILL PRODUCE HEAVY RAINFALL AND COULD RESULT IN FLASH
FLOODING. HEAVIEST RAINFALL IS LIKELY ACROSS RI AND SOUTHEAST MA
CLOSEST TO TROPICAL STORM ARTHUR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ013-015>024-RIZ001>008-042030-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 PM EDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE AREA THIS
EVENING...WITH STRONG WIND GUSTS AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY. THESE STORMS WILL
PRODUCE HEAVY RAINFALL AND COULD RESULT IN FLASH FLOODING.
HEAVIEST RAINFALL IS LIKELY ACROSS RI AND SOUTHEAST MA CLOSEST TO
TROPICAL STORM ARTHUR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ254-255-042030-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
416 PM EDT THU JUL 3 2014

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-256-042030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
416 PM EDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE FRIDAY.

TROPICAL STORM ARTHUR WILL LIKELY PASS OVER OR JUST OUTSIDE OF
THE 40N/70W BENCHMARK FRIDAY NIGHT. THIS STORM WILL HAVE THE
POTENTIAL TO PRODUCE A PERIOD OF HIGH SEAS AND STRONG WIND GUSTS.
THE BEST CHANCE FOR TROPICAL STORM CONDITIONS WILL BE ACROSS THE
WATERS SOUTH AND EAST OF CAPE COD...INCLUDING THE WATERS NEAR
MARTHAS VINEYARD AND NANTUCKET. MARINERS ARE URGED TO KEEP UP TO
DATE WITH THE LATEST WEATHER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 3, 3:20 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT THU JUL 3 2014

NHZ012-032045-
EASTERN HILLSBOROUGH-
420 PM EDT THU JUL 3 2014

...STRONG THUNDERSTORM IN SOUTHEASTERN HILLSBOROUGH COUNTY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER PELHAM...OR NEAR DRACUT...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NASHUA...HUDSON AND PELHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT
AND  MASSACHUSETTS.

LAT...LON 4279 7137 4277 7135 4276 7127 4270 7130
      4270 7143 4275 7146
TIME...MOT...LOC 2020Z 239DEG 19KT 4271 7137

KJC
Special weather statement, Jul 3, 3:57 PM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
457 PM EDT THU JUL 3 2014

MAZ004-005-026-032145-
NORTHWEST MIDDLESEX COUNTY-CENTRAL MIDDLESEX COUNTY-NORTHERN
WORCESTER-
457 PM EDT THU JUL 3 2014

...STRONG THUNDERSTORM IN NORTHEASTERN WORCESTER...NORTHEASTERN
MIDDLESEX...WESTERN ESSEX AND SOUTHEASTERN HILLSBOROUGH COUNTIES...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER HARVARD...OR 7 MILES EAST OF LEOMINSTER...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWELL...BILLERICA...CHELMSFORD...ANDOVER...DRACUT...TEWKSBURY...
WILMINGTON...WESTFORD...ACTON...PELHAM...PEPPERELL...TYNGSBOROUGH...
GROTON...LUNENBURG...LITTLETON...LANCASTER...AYER...SHIRLEY...HARVARD
AND BOXBOROUGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT
AND  MASSACHUSETTS.

LAT...LON 4267 7124 4266 7125 4262 7118 4260 7117
      4262 7115 4260 7114 4260 7112 4245 7160
      4258 7172 4270 7151 4270 7130 4273 7126
TIME...MOT...LOC 2056Z 237DEG 19KT 4252 7163

KJC
Local storm report, Jul 3, 4:49 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
549 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             DRACUT                  42.67N  71.30W
07/03/2014  E1.00 INCH       MIDDLESEX          MA   PUBLIC

&&

KAB
Local storm report, Jul 3, 5:32 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
632 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     MONTGOMERY              42.20N  72.80W
07/03/2014                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON RUSSELL ROAD

0234 PM     HAIL             MONTGOMERY              42.20N  72.80W
07/03/2014  M1.00 INCH       HAMPDEN            MA   AMATEUR RADIO

0300 PM     TSTM WND DMG     HOLYOKE                 42.21N  72.64W
07/03/2014                   HAMPDEN            MA   AMATEUR RADIO

            TREE ON WIRES ON BASSETT ROAD

0306 PM     TSTM WND DMG     WESTFIELD               42.14N  72.76W
07/03/2014                   HAMPDEN            MA   AMATEUR RADIO

            MANY TREES DOWN ON NORTH ROAD

0327 PM     TSTM WND DMG     SOUTH HADLEY            42.27N  72.57W
07/03/2014                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE BLOCKING HOME ON WEST SUMMIT ST

0445 PM     TSTM WND DMG     HOLLIS                  42.73N  71.58W
07/03/2014                   HILLSBOROUGH       NH   AMATEUR RADIO

            TREES ON WIRES ON PEPPERELL ROAD

0515 PM     TSTM WND DMG     DRACUT                  42.67N  71.30W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            TREES DOWN ON KENSINGTON STREET AND LARG LIMB DOWN ON
            ROUTE 110.

0520 PM     HAIL             DRACUT                  42.67N  71.30W
07/03/2014  E1.00 INCH       MIDDLESEX          MA   PUBLIC

0529 PM     TSTM WND DMG     AYER                    42.56N  71.59W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            HOUSE HIT BY LIGHTNING ON COLUMBIA STREET. ON FIRE.
            SECOND ALARM.

0530 PM     TSTM WND DMG     LAWRENCE                42.70N  71.16W
07/03/2014                   ESSEX              MA   AMATEUR RADIO

            TREE INTO HOUSE ON FURBER ST.

0535 PM     TSTM WND DMG     DRACUT                  42.67N  71.30W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE LIMBS DOWN ON AMESBURY ST.

0540 PM     HAIL             LAWRENCE                42.70N  71.16W
07/03/2014  E0.75 INCH       ESSEX              MA   AMATEUR RADIO

&&

KAB
Local storm report, Jul 3, 6:06 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
706 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     MONTGOMERY              42.20N  72.80W
07/03/2014                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON RUSSELL ROAD

0234 PM     HAIL             MONTGOMERY              42.20N  72.80W
07/03/2014  M1.00 INCH       HAMPDEN            MA   AMATEUR RADIO

0300 PM     TSTM WND DMG     HOLYOKE                 42.21N  72.64W
07/03/2014                   HAMPDEN            MA   AMATEUR RADIO

            TREE ON WIRES ON BASSETT ROAD

0306 PM     TSTM WND DMG     WESTFIELD               42.14N  72.76W
07/03/2014                   HAMPDEN            MA   AMATEUR RADIO

            MANY TREES DOWN ON NORTH ROAD

0327 PM     TSTM WND DMG     SOUTH HADLEY            42.27N  72.57W
07/03/2014                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE BLOCKING HOME ON WEST SUMMIT ST

0445 PM     TSTM WND DMG     HOLLIS                  42.73N  71.58W
07/03/2014                   HILLSBOROUGH       NH   AMATEUR RADIO

            TREES ON WIRES ON PEPPERELL ROAD

0515 PM     TSTM WND DMG     DRACUT                  42.67N  71.30W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            TREES DOWN ON KENSINGTON STREET AND LARG LIMB DOWN ON
            ROUTE 110.

0520 PM     HAIL             DRACUT                  42.67N  71.30W
07/03/2014  E1.00 INCH       MIDDLESEX          MA   PUBLIC

0529 PM     TSTM WND DMG     AYER                    42.56N  71.59W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            HOUSE HIT BY LIGHTNING ON COLUMBIA STREET. ON FIRE.
            SECOND ALARM.

0530 PM     TSTM WND DMG     LAWRENCE                42.70N  71.16W
07/03/2014                   ESSEX              MA   AMATEUR RADIO

            TREE INTO HOUSE ON FURBER ST.

0535 PM     TSTM WND DMG     DRACUT                  42.67N  71.30W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE LIMBS DOWN ON AMESBURY ST.

0540 PM     HAIL             LAWRENCE                42.70N  71.16W
07/03/2014  E0.75 INCH       ESSEX              MA   AMATEUR RADIO

0541 PM     TSTM WND DMG     BILLERICA               42.55N  71.27W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            TREE INTO HOUSE ON APPLEWOOD STREET.

0545 PM     TSTM WND DMG     BILLERICA               42.55N  71.27W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN BLOCKING POLLARD ROAD. TREE DOWN BLOCKING
            FLOYD STREET.

0551 PM     FLASH FLOOD      LAWRENCE                42.70N  71.16W
07/03/2014                   ESSEX              MA   AMATEUR RADIO

            CARS TRAPPED BY FLOOD WATERS ON BRUCE STREET AND ERVING
            AVENUE

0551 PM     TSTM WND DMG     ANDOVER                 42.66N  71.14W
07/03/2014                   ESSEX              MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON BRIDLE ROAD.

0551 PM     TSTM WND DMG     ANDOVER                 42.66N  71.14W
07/03/2014                   ESSEX              MA   AMATEUR RADIO

            POLICE DEPT REPORTED LOUD EXPLOSION. MANY TREES DOWN ON
            SOUTH SIDE OF TOWN.

0556 PM     TSTM WND DMG     BILLERICA               42.55N  71.27W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN ON MELLON ROAD AND TREE DOWN ON CONCORD ROAD.

0600 PM     TSTM WND DMG     ANDOVER                 42.66N  71.14W
07/03/2014                   ESSEX              MA   AMATEUR RADIO

            TRRE ON WIRES ON METHUEN AVENUE

0600 PM     TSTM WND DMG     BILLERICA               42.55N  71.27W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            TREE ONTO TREE ON PARKWAY AVENUE

0608 PM     TSTM WND DMG     BILLERICA               42.55N  71.27W
07/03/2014                   MIDDLESEX          MA   AMATEUR RADIO

            3 TREES WRAPPED AROUND WIRES ON BOSTON ROAD AT LAHEY
            CLINIC.

&&

KAB
Local storm report, Jul 3, 7:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
840 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     EASTHAMPTON             42.27N  72.68W
07/03/2014                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON MAIN STREET

&&

RLG

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 3, 7:45 PM EST to 7:53 PM EST
Where
Hartford County, 0.27 mi SSE of Southington to 0.61 mi S of New Britain
Measured
55 kt (63 mph) measured gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
41.596, -72.878

Trees and wires were downed in Southington. In New Britain, a measured wind gust to 63 mph was reported by Amateur Radio.

Thunderstorm Wind, Tolland

When
July 3, 8:25 PM EST
Where
Tolland County, 1.59 mi SE of Tolland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.857, -72.345

Trees and wires were downed on Merrow Road in Tolland.

Thunderstorm Wind, Windham

When
July 3, 8:40 PM EST to 8:56 PM EST
Where
Windham County, 0.14 mi N of Eastford to 0.98 mi N of Grosvenor Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.902, -72.080

Trees and wires were downed in Eastford and Thompson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536026, 536027, 536028.